Utah, 2011High Wind in Utah, May 15, 2011
May 15, 2011 · NWS SLC · 6 events in 6 counties and zones
Strong, gusty southerly winds were observed across northern and western Utah ahead of an approaching storm system. The northern Wasatch Front also experienced gusty easterly canyon winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gusty southerly winds were observed across northern and western Utah ahead of an approaching storm system. The northern Wasatch Front also experienced gusty easterly canyon winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 15, 3:38 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, May 15, 3:38 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 AM MDT SUN MAY 15 2011
.SYNOPSIS...STRONG SOUTHERLY FLOW WILL DEVELOP TODAY...AHEAD OF AN
APPROACHING DEEP PACIFIC TROUGH. THIS TROUGH WILL SETTLE INTO THE
WEEKEND FOR MUCH OF THE UPCOMING WEEK.
&&
.DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY AND OBJECTIVE
ANALYSIS SHOW A DEEP UPPER LOW SPINNING ALONG THE PACIFIC COAST.
DOWNSTREAM FROM THIS LOW STRONG SOUTHERLY FLOW ALOFT HAS
OVERSPREAD THE GREAT BASIN. ADDITIONALLY THE SURFACE TROUGH
ASSOCIATED WITH THIS UPPER LOW EXTENDS ACROSS THE INTERIOR PACIFIC
NORTHWEST SOUTHWARD INTO THE NORTHERN GREAT BASIN OF NORTHEAST NV.
THIS SURFACE TROUGH...COMBINED WITH A SURFACE HIGH ACROSS THE
NORTHERN/CENTRAL HIGH PLAINS IS ALLOWING FOR A STRONG EASTERN
PRESSURE GRADIENT ACROSS SOUTHWEST WYOMING/NORTHERN UT THIS
MORNING...AND RESULTING IN A CANYON WIND EVENING ROUGHLY ALONG AND
NORTH OF I-80. ISSUED A WIND ADVISORY EARLIER TO COVER THESE GUSTY
WINDS...WHICH SHOULD BEGIN TO SUBSIDE AROUND SUNRISE AS GRADIENT
RELAXES.
BY THIS AFTERNOON STRONG SOUTHERLY FLOW ALOFT CURRENTLY ACROSS NV
SHOULD SPREAD EAST INTO WESTERN UT AND MIX TO THE SURFACE...AS
SHORTWAVE TROUGH EJECTS JUST WEST OF THE FORECAST AREA. GIVEN
700MB FLOW AROUND 40 KTS AND PRESSURE FALLS ACROSS THE AREA WENT
AHEAD AND UPGRADED GOING WATCH TO A HIGH WIND WARNING ACROSS
WESTERN VALLEYS...WITH WIND ADVISORIES ACROSS SOUTHERN/EASTERN
VALLEYS.
ALTHOUGH DRY SLOT LOOKS TO OVERSPREAD MUCH OF THE FORECAST
AREA...SUFFICIENT MOISTURE MAY LINGER ACROSS THE NORTHERN
MOUNTAINS TO ALLOW FOR ISOLATED SHOWERS/THUNDERSTORMS THIS
AFTERNOON/EVENING.
COLD FRONT ASSOCIATED WITH EJECTING WAVE LOOKS TO SURGE ACROSS
THE FORECAST AREA THIS EVENING FROM THE WEST. AS THIS FRONT PASSES
EXPECT WINDS TO RELAX CONSIDERABLY...AND HAVE SCHEDULED WIND
HEADLINES TO EXPIRE BY 9PM.
MODELS ARE IN GENERAL AGREEMENT GRADUALLY SPREADING A BROAD UPPER
LOW OVER THE GREAT BASIN THROUGH AT LEAST MIDWEEK. AS THIS TROUGH
SLOWLY SPREADS EAST PRECIPITATION CHANCES LOOK TO INCREASE ACROSS
THE FORECAST AREA TUESDAY INTO WEDNESDAY...WITH A PROLONGED
PERIOD OF WRAP AROUND PRECIPITATION LOOKING TO PERSIST ACROSS
NORTHERN UT THROUGH THURSDAY...AND POSSIBLY INTO FRIDAY.
&&
.HYDROLOGY...ABOVE NORMAL TEMPERATURES WILL CONTINUE TO FUEL AN
ACTIVE SNOWMELT IN THE MID AND UPPER ELEVATIONS THROUGH TODAY.
BOTH THE BLACKSMITH FORK IN CACHE COUNTY AND THE SOUTH FORK OF THE
OGDEN RIVER /BELOW CAUSEY RESERVOIR/ REMAIN ABOVE FLOOD STAGE AND
ARE CLIMBING EARLY THIS EVENING. FURTHER RISES IN FLOW ARE
ANTICIPATED THROUGH SUNDAY MORNING. PEAK FLOWS ARE LIKELY SHORTLY
AFTER FRONTAL PASSAGE SUNDAY NIGHT...WITH FLOWS GRADUALLY
DECREASING THROUGH EARLY NEXT WEEK. REFER TO FLOOD STATEMENTS FOR
DETAILS ON EACH RIVER...AS WELL AS ANTICIPATED FLOOD IMPACT.
OTHER GAGED RIVERS ARE ALL BELOW FLOOD STAGE BUT WILL CONTINUE TO
INCREASE TOWARD BANKFULL OR SLIGHTLY ABOVE FLOOD STAGE FROM SNOW MELT
ALONE THROUGH THE BALANCE OF THE WEEKEND.
COOLER CONDITIONS OF 5-15 DEGREES BELOW AVERAGE ARE EXPECTED EARLY
NEXT WEEK...THOUGH SHOWERS...MAINLY IN THE MIDWEEK PERIOD...WILL
CONTRIBUTE TO THE RUNOFF.
&&
.AVIATION...SOUTH WINDS WILL GRADUALLY INCREASE AT THE SLC TERMINAL
THROUGH 8 AM...AND THEN WILL BECOME QUITE GUSTY INTO THE EVENING.
GUSTS IN EXCESS OF 55 MPH ARE EXPECTED FROM 18-03Z. A WIND SHIFT TO
THE NORTHWEST IS EXPECTED BETWEEN 06-08Z SUNDAY NIGHT.
&&
.FIRE WEATHER...A LARGE PACIFIC SYSTEM WILL APPROACH THE PACIFIC
COAST TODAY. AHEAD OF THIS SYSTEM...VERY STRONG WINDS WILL DEVELOP
ACROSS MUCH OF THE FIRE DISTRICT THIS AFTERNOON AND EVENING. THE
PACIFIC SYSTEM WILL SLOWLY MOVE EASTWARD MONDAY...THEN INTO THE
WESTERN GREAT BASIN TUESDAY. THIS WILL USHER IN A MARKEDLY COOLER
AND MOISTER PATTERN TO THE REGION THROUGH NEXT WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ004-013-014-019>021.
FLOOD WATCH THROUGH MONDAY EVENING FOR UTZ001-002-006-007-009.
WIND ADVISORY UNTIL 9 AM MDT THIS MORNING FOR
UTZ001-002-006-007.
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
UTZ002-003-005-015-016.
WY...NONE.
&&
SEAMAN/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, May 15, 3:58 AM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 AM MDT SUN MAY 15 2011
UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
458 AM MDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
EASTERLY CANYON WINDS WILL CONTINUE ACROSS THE NORTHERN VALLEYS
THROUGH MID MORNING BEFORE DIMINISHING LATER THIS MORNING.
BY THIS AFTERNOON STRONG SOUTH WINDS WILL DEVELOP ACROSS MUCH OF
THE OUTLOOK AREA...WITH WIND GUSTS IN EXCESS OF 60 MPH LIKELY
ACROSS THE WESTERN VALLEYS. SEE THE LATEST HIGH WIND WARNING AND
WIND ADVISORIES FOR ADDITIONAL INFORMATION.
RIVER FLOWS REMAIN COLD AND ELEVATED...WITH FLOODING OCCURRING ON
THE BLACKSMITH FORK RIVER AND SOUTH FORK OF THE OGDEN RIVER. SEE
THE LATEST FLOOD WARNINGS AND FLOOD WATCHES FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A DEEP PACIFIC TROUGH WILL SETTLE INTO THE REGION THROUGHOUT MUCH
OF THE UPCOMING WEEK...BRINGING MUCH COOLER TEMPERATURES AND
WIDESPREAD PRECIPITATION BY TUESDAY. PERIODS OF VALLEY RAIN AND
MOUNTAIN SNOW WILL LINGER ACROSS MUCH OF THE REGION THROUGH AT
LEAST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Northern Wasatch Front
- When
- May 15, 6:00 AM MST to 1:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
The northern Wasatch Front experienced both easterly canyon winds and southerly prefrontal winds. The maximum recorded wind gust was 52 mph at Hill Air Force Base, but damage due to winds was reported in multiple locations. In Brigham City, shingles were blown off a roof and several branches were broken off of trees. At the mouth of Weber Canyon, two separate trucks with camper trailers were knocked over due to strong winds coming out of the canyon.
High Wind, Southwest Utah
- When
- May 15, 10:03 AM MST to 4:52 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Maximum recorded wind gusts included 63 mph at the Brimstone Reservoir RAWS, 61 mph at the Milford ASOS, and 58 mph at the Enterprise RAWS.
High Wind, Great Salt Lake Desert and Mountains
- When
- May 15, 11:15 AM MST to 10:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts across the Salt Lake Desert and Mountains, including the Dugway Proving Ground mesonet, were 80 mph at Upper Cedar Mountain, 79 mph at Camel Back Mountain, 67 mph at Simpson Springs, 66 mph at Grassey, Salt Flats, Callao, and I-80 at Milepost 29, and 65 mph at Durand Road.
High Wind, Salt Lake and Tooele Valleys
- When
- May 15, 12:45 PM MST to 9:20 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
Maximum wind gusts across the Salt Lake and Tooele Valleys included 66 mph at South Mountain, 65 mph at Vernon Hill, 63 mph at Stockton Bar, and 59 mph at Baccus Highway. With these strong southerly winds, a truck with a camper trailer was blown over on Interstate 80 at mile marker 107.
High Wind, West Central Utah
- When
- May 15, 3:10 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 58 mph.
High Wind, Wasatch Mountains South of I-80
- When
- May 15, 4:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
The Cardiff Peak sensor recorded a maximum wind gust of 78 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Flooding in Idaho, May 15 to 17, 2011$25,000 · 2 events
- Rip Current in Florida, May 15, 20111 injured · 1 event
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- High Wind in Nevada, May 15, 2011$5,000 · 66 kt wind · 3 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- High Wind and Strong Wind in Nevada, May 15, 2011$5,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
- Flooding in Oregon, May 15 to 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313470, 313579, 313573, 313538, 313577, 313468.